MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Catalog Number 0010102
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Bacterial Infection (1735); Purulent Discharge (1812); Unspecified Infection (1930); Pain (1994); Hernia (2240); Disability (2371); Fibrosis (3167)
Date of Event 11/02/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient presented with "complaints of chronic pain, recurrent hernia and infected mesh" and underwent surgical procedure to "remove the infected mesh and repair the recurrent ventral hernia" however medical records are not available at this time.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ no lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2009: the patient underwent a ventral hernia repair with mesh.As reported, the patient's hernia was repair with a bard davol 14 x 17 oval kugel patch, product code no.0010102.On (b)(6) 2011: the patient presented to the hospital with complaints of chronic abdominal pain, recurrent hernia and infected mesh and underwent a surgical procedure to remove the infected mesh and repair the recurrent ventral hernia.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges that the patient presented with "complaints of chronic pain, recurrent hernia and infected mesh" and underwent surgical procedure to "remove the infected mesh and repair the recurrent ventral hernia" however medical records are not available at this time.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.Regarding infection the warning section of the instructions-for-use states, ¿if an infection develops, treat the infection aggressively.The prosthesis may not have to be removed.An unresolved infection, however, may require removal of the prosthesis.¿ no lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 2 years 5 months post implant of kugel patch, patient was diagnosed with purulent discharge, bacterial infection, fibrosis, adhesions and pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists adhesion as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2009: the patient underwent a ventral hernia repair with mesh.As reported, the patient's hernia was repair with a bard davol 14 x 17 oval kugel patch, product code no.0010102.(b)(6) 2011: the patient presented to the hospital with complaints of chronic abdominal pain, recurrent hernia and infected mesh and underwent a surgical procedure to remove the infected mesh and repair the recurrent ventral hernia.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per medical records provided: (b)(6) 2009 - patient was diagnosed with ventral incisional hernia thereby underwent open repair with the implant of kugel patch.Per operative notes, ¿once the fascia was encountered, there were multiple defects.The fascia was incised and peritoneal adhesions were dissected away from the anterior abdominal wall.An oval kugel patch was placed into the wound between the posterior rectus sheath and the rectus muscle, tacked in place peripherally using sutures incorporating the ring of the mesh.¿ (b)(6) 2011 - patient was diagnosed with chronic abdominal draining sinus, infected mesh and pain thereby underwent removal of kugel patch and ventral hernia defect repair.Per operative notes, ¿scar tissue from previous repair was excised and sinus was then amputated.It was evident that the mesh itself was infected.There was some purulent type of discharge coming from this sinus opening.The mesh was split open in the midline, it appeared the mesh was placed in retro rectus fashion and the mesh was excised in its entirety.There were some small bowel interloop adhesions which were lysed.Due to the previous mesh being infected, a biological mesh was placed to the close this large ventral hernia defect at the anterior and posterior rectus sheaths.¿ attorney alleges that the patient had infection, pain, chronic wound infections, drainage and emotional injuries.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7245936
Report Number1213643-2018-00213
Device Sequence Number10804312
Product Code FTL
UDI-Device Identifier00801741016349
UDI-Public(01)00801741016349(17)130128(10)HUSA0837
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2013
Device Catalogue Number0010102
Device Lot NumberHUSA0837
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2018
Supplement Date Received by Manufacturer06/24/2024
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age38 YR
Patient SexFemale